Back to Encyclopedia

Medications and the Digestive System

Medications taken by mouth can affect the digestive system in a number of different ways. Both prescription and over-the-counter drugs, while usually safe and effective, may create harmful effects in some people. Certain medications taken together may interact and cause harmful side effects. In addition, it is important that your doctor know about any allergies, sensitivities, as well as other medical conditions you have before taking a new medication.

Persons with food intolerance, such as gluten intolerance, must be sure medications do not contain fillers or additives with these substances.

Listed below are some problems related to the digestive system that can occur when taking medication:

Irritation of the esophagus

Tips to prevent irritation of the esophagus

Some persons have difficulty swallowing tablets or capsules, or sometimes take medications without liquid. Tablets or capsules that stay in the esophagus may release chemicals that can irritate the lining of the esophagus. This may cause ulcers, bleeding, perforation, and narrowing (strictures) of the esophagus. The risk of these types of injuries is greater in persons with medical conditions involving the esophagus, including the following:

  • Strictures (narrowing of the esophagus)

  • Scleroderma (hardening of the skin)

  • Achalasia (irregular muscle activity of the esophagus, which delays passage of food)

  • Stroke

Certain medications can also cause ulcers in the esophagus when they become lodged there. These include aspirin, certain antibiotics, quinidine, potassium chloride, vitamin C, and iron.

  • Stand or sit when swallowing medications.

  • Take several swallows of liquid before taking the medication, and swallow the medication with a full 8 oz. glass of liquid.

  • Do not lie down immediately after taking medication, to make sure the pills have gone through the esophagus into the stomach.

  • Notify your doctor if you experience painful swallowing or feel that the medication is sticking in your throat.

About esophageal reflux

Tips to avoid reflux

Some medications interfere with the action of the sphincter muscle, located between the esophagus and stomach. This muscle allows the passage of food into the stomach after swallowing. This can increase the chances of reflux, or backup of the stomach's acidic contents into the esophagus.

Classes of medications that may increase the severity of reflux include the following:

  • Nonsteroidal anti-inflammatory agents (NSAIDs)

  • Nitrates

  • Theophylline

  • Calcium channel blockers

  • Oral antibiotics

  • Birth control pills

  • Avoid coffee, alcohol, chocolate, and fatty or fried foods, which may worsen reflux.

  • Quit, or reduce, smoking.

  • Do not lie down right after eating.

Irritation of the stomach

Tips to prevent irritation of the stomach

One of the most common irritants to the lining of the stomach is that caused by nonsteroidal anti-inflammatory drugs (NSAIDs). This includes drugs such as ibuprofen and other common pain relievers. These drugs weaken the ability of the lining to resist acid made in the stomach and can sometimes lead to inflammation of the stomach lining (gastritis), ulcers, bleeding, or perforation of the lining.
Older persons are at greater risk for irritation from these drugs because they are more likely to take these pain relievers for chronic conditions. Persons with a history of peptic ulcers and gastritis are also at risk.

  • Take coated tablets, which may reduce irritation.

  • Do not drink alcoholic beverages when taking these medications.

  • Take medications with food, or with a full glass of milk or water, which may reduce irritation.

Constipation

Tips to prevent constipation

A variety of medications can cause constipation. This happens because these medications affect the nerve and muscle activity in the colon (large intestine), resulting in the slow and difficult passage of stool.
Medications that may cause constipation include the following:

  • Antihypertensives

  • Anticholinergics

  • Cholestyramine

  • Iron

  • Antacids containing mostly aluminum

  • Eat a well-balanced diet including fruits, vegetables, and whole grains.

  • Drink plenty of fluids.

  • Exercise regularly.

  • Discuss taking a laxative or stool softener with your doctor.

Diarrhea

Tips to prevent diarrhea

Diarrhea is most often caused by antibiotics, which affect bacteria normally present in the large intestine. These changes in intestinal bacteria allow the overgrowth of the bacteria Clostridium difficile (C. difficile), which causes a more serious antibiotic-induced diarrhea. The presence of this bacteria can cause colitis, resulting in very loose, watery stools. The most common antibiotics to cause this type of diarrhea include the following:

  • Penicillin, including ampicillin and amoxicillin

  • Clindamycin

  • Cephalosporins

This colitis is usually treated with another antibiotic that acts on the C. difficile. Certain drugs may also alter the movements or fluid content of the colon without causing colitis. Colchicine and magnesium-containing antacids can both cause diarrhea.
Consult your doctor if the diarrhea persists for several days.

  • Usually, preventing diarrhea involves avoiding foods known to irritate your stomach.

  • Treatment usually involves replacing lost fluids, and may include antibiotics when bacterial infections are the cause.

  • Eating foods that are high in lactose bacillus, such as yogurt, acidophilus milk/pills, or cottage cheese, helps to replenish the normal bacteria present in the large intestine.

Related Information

Diseases and Conditions

Digestive System: An Overview
View All ( 1 )

Pediatric Diseases and Conditions

Digestive and Liver Disorders Overview
View All ( 1 )